Alert archive / Massachusetts / High Wind Watches in 2023

High Wind Watch 3, NWS Boston/Norton, MA

December 16, 20235 counties in Rhode Island; 8 counties in Massachusetts

NWS Boston/Norton, MA issued this high wind watch at Dec 16, 2023, 4:10 AM EST for 5 counties in Rhode Island; 8 counties in Massachusetts. It took effect at Dec 18, 2023, 5:00 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 16, 2023, 4:10 AM EST (09:10 UTC)
In effect from
Dec 18, 2023, 5:00 AM EST
Expired
Dec 17, 2023, 2:59 AM EST
In force
Issued by
NWS Boston/Norton, MA

Counties Barnstable County, MA, Bristol County, MA, Dukes County, MA, Essex County, MA, Nantucket County, MA, Norfolk County, MA, Plymouth County, MA, Suffolk County, MA, Bristol County, RI, Kent County, RI, Newport County, RI, Providence County, RI, Washington County, RI

The radar

The Boston radar (KBOX), 20 km from the middle of the area, began a volume at 09:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 9.2 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2023-12-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2023-12-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2085 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-54 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

351 
WWUS71 KBOX 160910
NPWBOX

URGENT - WEATHER MESSAGE
National Weather Service Boston/Norton MA
410 AM EST Sat Dec 16 2023

MAZ020>024-RIZ002-004>008-162300-
/O.NEW.KBOX.HW.A.0003.231218T1000Z-231219T0000Z/
Southern Bristol MA-Southern Plymouth MA-Barnstable MA-Dukes MA-
Nantucket MA-Southeast Providence RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
Including the cities of Fall River, New Bedford, Mattapoisett, 
Chatham, Falmouth, Provincetown, Vineyard Haven, Nantucket, 
Providence, East Greenwich, Warwick, West Warwick, Bristol, 
Narragansett, Westerly, Newport, and New Shoreham
410 AM EST Sat Dec 16 2023

...HIGH WIND WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH
MONDAY EVENING...

* WHAT...South winds 35 to 45 mph with gusts up to 60 mph 
  possible.

* WHERE...Portions of Rhode Island and south coastal
  Massachusetts. 

* WHEN...From late Sunday night through Monday evening.

* IMPACTS...Damaging winds could blow down trees and power lines.
  Power outages are possible. Travel could be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

MAZ007-015-016-019-162300-
/O.NEW.KBOX.HW.A.0003.231218T1000Z-231219T0000Z/
Eastern Essex MA-Suffolk MA-Eastern Norfolk MA-
Eastern Plymouth MA-
Including the cities of Gloucester, Boston, Quincy, and Plymouth
410 AM EST Sat Dec 16 2023

...HIGH WIND WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH
MONDAY EVENING...

* WHAT...South winds 30 to 40 mph with gusts up to 55 mph 
  possible.

* WHERE...Eastern coastal Massachusetts.

* WHEN...From late Sunday night through Monday evening.

* IMPACTS...Damaging winds could blow down trees and power lines.
  Power outages are possible. Travel could be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/box
2 follow-up statements
918 
WWUS71 KBOX 161915
NPWBOX

URGENT - WEATHER MESSAGE
National Weather Service Boston/Norton MA
215 PM EST Sat Dec 16 2023

MAZ013-017-018-RIZ001-003-170815-
/O.EXA.KBOX.HW.A.0003.231218T1000Z-231219T0000Z/
Western Norfolk MA-Northern Bristol MA-Western Plymouth MA-
Northwest Providence RI-Western Kent RI-
Including the cities of Foxborough, Norwood, Taunton, Brockton, 
Foster, Smithfield, Coventry, and West Greenwich
215 PM EST Sat Dec 16 2023

...HIGH WIND WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH
MONDAY EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 60 mph 
  possible.

* WHERE...In Massachusetts, Western Norfolk, Northern Bristol 
  and Western Plymouth Counties. In Rhode Island, Northwest 
  Providence and Western Kent Counties.

* WHEN...From late Sunday night through Monday evening.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

MAZ020>024-RIZ002-004>008-170815-
/O.CON.KBOX.HW.A.0003.231218T1000Z-231219T0000Z/
Southern Bristol MA-Southern Plymouth MA-Barnstable MA-Dukes MA-
Nantucket MA-Southeast Providence RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
Including the cities of Fall River, New Bedford, Mattapoisett, 
Chatham, Falmouth, Provincetown, Vineyard Haven, Nantucket, 
Providence, East Greenwich, Warwick, West Warwick, Bristol, 
Narragansett, Westerly, Newport, and New Shoreham
215 PM EST Sat Dec 16 2023

...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE SUNDAY NIGHT
THROUGH MONDAY EVENING...

* WHAT...South winds 25 to 35 mph with gusts up to 65 mph 
  possible.

* WHERE...Portions of southeastern Massachusetts and northern 
  and southern Rhode Island.

* WHEN...From late Sunday night through Monday evening.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

MAZ007-015-016-019-170815-
/O.CON.KBOX.HW.A.0003.231218T1000Z-231219T0000Z/
Eastern Essex MA-Suffolk MA-Eastern Norfolk MA-
Eastern Plymouth MA-
Including the cities of Gloucester, Boston, Quincy, and Plymouth
215 PM EST Sat Dec 16 2023

...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE SUNDAY NIGHT
THROUGH MONDAY EVENING...

* WHAT...Southeast winds 25 to 35 mph with gusts up to 60 mph 
  possible.

* WHERE...Eastern Essex, Suffolk, Eastern Norfolk and Eastern 
  Plymouth Counties.

* WHEN...From late Sunday night through Monday evening.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/box
811 
WWUS71 KBOX 170759
NPWBOX

URGENT - WEATHER MESSAGE
National Weather Service Boston/Norton MA
259 AM EST Sun Dec 17 2023

MAZ022>024-172100-
/O.UPG.KBOX.HW.A.0003.231218T1000Z-231219T0000Z/
/O.NEW.KBOX.HW.W.0004.231218T1000Z-231219T0000Z/
Barnstable MA-Dukes MA-Nantucket MA-
Including the cities of Chatham, Falmouth, Provincetown, 
Vineyard Haven, and Nantucket
259 AM EST Sun Dec 17 2023

...HIGH WIND WARNING IN EFFECT FROM 5 AM TO 7 PM EST MONDAY...

* WHAT...South winds 35 to 45 mph with gusts up to 65 mph 
  expected.

* WHERE...Cape Cod, Martha's Vineyard and Nantucket.

* WHEN...From 5 AM to 7 PM EST Monday. 

* IMPACTS...Damaging winds will blow down trees and power lines.
  Power outages are possible. Travel will be difficult, especially
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

MAZ020-021-RIZ002-004>008-172100-
/O.UPG.KBOX.HW.A.0003.231218T1000Z-231219T0000Z/
/O.NEW.KBOX.HW.W.0004.231218T1000Z-231219T0000Z/
Southern Bristol MA-Southern Plymouth MA-Southeast Providence RI-
Eastern Kent RI-Bristol RI-Washington RI-Newport RI-
Block Island RI-
Including the cities of Fall River, New Bedford, Mattapoisett, 
Providence, East Greenwich, Warwick, West Warwick, Bristol, 
Narragansett, Westerly, Newport, and New Shoreham
259 AM EST Sun Dec 17 2023

...HIGH WIND WARNING IN EFFECT FROM 5 AM TO 7 PM EST MONDAY...

* WHAT...South winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...South coastal Rhode Island and Massachusetts, as well as
  Block Island.

* WHEN...From 5 AM to 7 PM EST Monday.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Power outages are possible. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

MAZ007-172100-
/O.UPG.KBOX.HW.A.0003.231218T1000Z-231219T0000Z/
/O.NEW.KBOX.HW.W.0004.231218T1000Z-231219T0000Z/
Eastern Essex MA-
Including the city of Gloucester
259 AM EST Sun Dec 17 2023

...HIGH WIND WARNING IN EFFECT FROM 5 AM TO 7 PM EST MONDAY...

* WHAT...Southeast winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Eastern Essex County, especially near Cape Ann.

* WHEN...From 5 AM to 7 PM EST Monday.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Power outages are possible. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

MAZ015-016-019-172100-
/O.UPG.KBOX.HW.A.0003.231218T1000Z-231219T0000Z/
/O.NEW.KBOX.HW.W.0004.231218T1000Z-231219T0000Z/
Suffolk MA-Eastern Norfolk MA-Eastern Plymouth MA-
Including the cities of Boston, Quincy, and Plymouth
259 AM EST Sun Dec 17 2023

...HIGH WIND WARNING IN EFFECT FROM 5 AM TO 7 PM EST MONDAY...

* WHAT...South winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Greater Boston and the South Shore.

* WHEN...From 5 AM to 7 PM EST Monday.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Power outages are possible. Travel will be difficult, especially
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

MAZ013-017-018-RIZ001-003-172100-
/O.UPG.KBOX.HW.A.0003.231218T1000Z-231219T0000Z/
/O.NEW.KBOX.HW.W.0004.231218T1000Z-231219T0000Z/
Western Norfolk MA-Northern Bristol MA-Western Plymouth MA-
Northwest Providence RI-Western Kent RI-
Including the cities of Foxborough, Norwood, Taunton, Brockton, 
Foster, Smithfield, Coventry, and West Greenwich
259 AM EST Sun Dec 17 2023

...HIGH WIND WARNING IN EFFECT FROM 5 AM TO 7 PM EST MONDAY...

* WHAT...South winds 25 to 35 mph with gusts up to 60 mph 
  expected.

* WHERE...In Massachusetts, Western Norfolk, Northern Bristol 
  and Western Plymouth Counties. In Rhode Island, Northwest 
  Providence and Western Kent Counties.

* WHEN...From 5 AM to 7 PM EST Monday.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Power outages are possible. Travel will be difficult, especially
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

MAZ014-172100-
/O.NEW.KBOX.HW.W.0004.231218T1000Z-231219T0000Z/
Southeast Middlesex MA-
Including the city of Cambridge
259 AM EST Sun Dec 17 2023

...HIGH WIND WARNING IN EFFECT FROM 5 AM TO 7 PM EST MONDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 60 mph 
  expected.

* WHERE...Southeast Middlesex County.

* WHEN...From 5 AM to 7 PM EST Monday.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Power outages are possible. Travel will be difficult, especially
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

CTZ002>004-172100-
/O.NEW.KBOX.WI.Y.0015.231218T0600Z-231218T2100Z/
Hartford CT-Tolland CT-Windham CT-
Including the cities of Hartford, Windsor Locks, Union, Vernon, 
Putnam, and Willimantic
259 AM EST Sun Dec 17 2023

...WIND ADVISORY IN EFFECT FROM 1 AM TO 4 PM EST MONDAY...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Northern Connecticut.

* WHEN...From 1 AM to 4 PM EST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MAZ002-008-009-172100-
/O.NEW.KBOX.WI.Y.0015.231218T0600Z-231218T2100Z/
Western Franklin MA-Western Hampshire MA-Western Hampden MA-
Including the cities of Charlemont, Chesterfield, and Blandford
259 AM EST Sun Dec 17 2023

...WIND ADVISORY IN EFFECT FROM 1 AM TO 4 PM EST MONDAY...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...The eastern slopes of the Berkshires.

* WHEN...From 1 AM to 4 PM EST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MAZ003-010-011-172100-
/O.NEW.KBOX.WI.Y.0015.231218T0600Z-231218T2100Z/
Eastern Franklin MA-Eastern Hampshire MA-Eastern Hampden MA-
Including the cities of Greenfield, Orange, Amherst, Northampton,
and Springfield
259 AM EST Sun Dec 17 2023

...WIND ADVISORY IN EFFECT FROM 1 AM TO 4 PM EST MONDAY...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Eastern Franklin, Eastern Hampshire and Eastern 
  Hampden Counties.

* WHEN...From 1 AM to 4 PM EST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MAZ004>006-012-026-172100-
/O.NEW.KBOX.WI.Y.0015.231218T1000Z-231219T0000Z/
Northern Worcester MA-Central Middlesex MA-Western Essex MA-
Southern Worcester MA-Northern Middlesex MA-
Including the cities of Barre, Fitchburg, Framingham, Lowell, 
Lawrence, Milford, Worcester, and Ayer
259 AM EST Sun Dec 17 2023

...WIND ADVISORY IN EFFECT FROM 5 AM TO 7 PM EST MONDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 55 mph 
  expected.

* WHERE...Worcester, Northern and Central Middlesex, and Western 
  Essex Counties.

* WHEN...From 5 AM to 7 PM EST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/box

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this high wind watch went out at Dec 16, 1:40 AM EST, 2 hours 30 minutes earlier.

Area forecast discussion, Dec 16, 1:40 AM EST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
140 AM EST Sat Dec 16 2023

.SYNOPSIS...
High pressure will continue to bring dry and mild conditions into
the weekend. However, another strong storm moves up from the
south and will bring potentially very strong winds and heavy
rain Sunday night into Monday. The weather pattern may remain
unsettled with through the middle of next week.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
955 PM Update:

Pretty wide range in temps due to boundary layer decoupling/calm
winds in some locations, ranging from as low as the upper 20s
at Orange to as warm as 50 at Edgartown where winds are out of
the WSW at 10 mph. In general temps are above normal in the
upper 30s to mid 40s. Cold front is still well to the north and
over south-central Quebec, although noting an expanding
prefrontal cloud shield into northern/central VT and NH. Still
have several more hours of clear skies and decreasing WSW/W
winds, although increasing clouds to eventually develop for the
2nd half of the overnight to early Sat AM. Low temperatures in
the upper 20s to mid 30s, lowest readings where winds become
calm in the more sheltered locations. Thus there is likely to
be quite a range in readings as it won't take much wind to keep
temperatures from falling very far.

Previous discussion:

Highlights

* Increasing clouds ahead of a dry cold front. Low temps roughly 5-
  10 degrees above normal for the time of year.

Ridge axis builds from the Carolinas/Upper Mississippi River Valley
northeastward into the Mid Atlantic/eastern Great Lakes by Sat AM.
High pressure nudges in from Quebec during this timeframe.

Dry and quiet weather anticipated through the forecast. Overall no
real concerns in this period. A dry cold front slides into the
region bringing an increase in mid to high clouds. Winds will shift
from the W to the NW. Expect colder air to advect into the region
with temps falling to 0-5 degrees C at 925 hPa. Overnight lows
bottom out generally in the 30s. There may be a few 40 degree
readings across the Cape/Islands.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM SUNDAY/...
Highlights

* Dry and quiet weather persists through the forecast period. Temps
  still 5-10 degrees warmer than normal.

Ridge axis over the Mid Atlantic/eastern Great Lakes early on Sat
builds into western portions of New England by late in the day. The
ridge builds into Nova Scotia by early Sun. A trough lifts toward
the OH Valley from the Mid Mississippi River Valley by early Sun.
High pressure nudges in from northern New England on Sat and just
east of Nova Scotia by Sun.

Dry and quiet weather expected through the forecast period with high
pressure in control. Temperatures will be a bit cooler than Fri as
flow turns to the NE/ENE. Temps at 925 hPa on Sat range from -2 to 2
degrees C. This will translate to highs generally in the 40s, though
there could be a few spots in the low 50s.

As for Sat night into early Sun will have increasing cloud cover
from SW to NE ahead of our next incoming system. Think there could
be patchy fog especially across the CT/Merrimack Valley with
increasing dew points. Somewhat uncertain on this given the
increasing clouds, but will have persistent easterly upslope. May
need to increase fog coverage in future updates. Low temps range
from the upper 20s across the higher terrain to the upper 30s along
the south coast.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Highlights

* Mild day Sunday with a dry start, but a wet finish

* Potential continues for a strong storm Sunday night into Monday,
  with very strong winds, heavy rain and possibly river and coastal
  flooding.

* Cooler and unsettled during the middle of next week

Split flow regime across the CONUS results in a negatively tilted
system tracking up the eastern seaboard Monday as a sub 980 mb low.
This system is more dynamic/intense than our last storm (last
Sun/Mon) along with this system having some tropical origins.
GEFS/ECENS & NAEFS ensembles all have wind anomalies of +4 to almost
+5 standard deviations from climo, with +3 to +4 PWATs! Thus, a
strong signal at this time range for a threat of strong to damaging
winds, as well as river/stream, street flooding and coastal flooding
Sunday night into Monday. Highest rainfall amounts likely in upslope
favored regions (Worcester Hills & Berkshires) given anomalous SE
inflow, with low level circulation tracking inland. Ensembles
already indicating low probs of 3-4" rainfall amounts possible
across SNE.

As for wind gusts potential and power outage potential, it will
come down to low level lapse rates and how well the boundary will
mix. Given this system is rapidly intensifying, it will be
accompanied by a strong pressure rise/fall couplet that will enhance
the wind threat.  Wind and rainfall/flood threats will ultimately
hinge on the exact track of the low level circulation and
accompanying low level jet, which currently ranges from eastern
PA/NJ into the Lower Hudson River Valley, to eastward into the CT
River Valley. Too early to pin down these details, but the potential
is there for a high impact event. Over the weekend we will likely be
able to add these details to the forecast. Greatest impacts from
this upcoming storm will be felt here in SNE from Sunday night into
Monday. Some headlines will likely be issued later tonight or Sat.

Tuesday through Friday...

Departing storm system leaves behind below normal heights Tue, hence
colder than normal temps. However, ensembles indicate it's a
progressive pattern so beginning Wed and continuing thru Fri,
ensembles have rising heights into New England. Therefore, temps
likely rebounding to above normal Wed and Thu. Possibly cooling off
again Fri, but ensembles support a mild pattern thereafter. As for
precip, not expecting any large qpf events this period.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
Forecast Confidence Levels:

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

06Z TAF Update:

Through 12z Sat: High confidence.

VFR, though will begin to see SCT-BKN 040 ceilings in far
northern MA 09-12z. W winds 4-7 kt, though may be calm at times.

Today: High confidence.

VFR to generally continue. Cold front moving southward ~11-15z
to bring SCT- BKN VFR bases (a low risk for MVFR bases around
the Berkshires) and a windshift to due N with speeds 4-8 kt. Winds
to then continue a clockwise turn to NE-E-ESE around 7-10 kt,
higher along the coast. May start to see SCT-BKN VFR/MVFR
stratus near the eastern/southeast coast.

Tonight: High confidence in TAF/trends though moderate on
timing.

Shallow moisture/stratus increases in coverage with
deteriorating flight categories. MVFR bases settle in earlier
in the interior (thinking 01-04z), then MVFR bases to gradually
spreads E/NE by early Sun AM. E to ESE winds around 6-10 kt.

Sunday: Moderate confidence.

MVFR, with IFR bases in the interior. However most locations do
trend to IFR after 18z Sun. Best chance at steadier light rains
with fog after 18z mainly west of ORH with 4-6 SM visbys,
though there may be DZ/FG further east. SE winds increase to
8-12 kt.

KBOS TAF...High confidence in TAF.

VFR today, though a cold front will be sagging southward and
shifting winds from initial WNW to NW/N by 13-15z. Winds then
begin a steady clockwise turn to the NE and ENE during the
early-mid aftn and then E/ESE later in the day. May be SCT stratus
just offshore after 21z Sat, but not likely to produce sub-VFR
before 00z Sun.

KBDL TAF...High confidence in TAF.

VFR today, though a cold front will be sagging southward and
shifting winds from initial WNW to due N by 14-16z. Winds then
begin a steady clockwise turn to the NE and ENE during the
aftn. Increasing clouds with lowering ceilings after 21z and could
become MVFR as soon as 00z Sun.

Outlook /Sunday Night through Wednesday/...

Sunday Night: Mainly IFR, with areas MVFR possible. Strong
winds with local gusts up to 40 kt. RA, isolated TSRA, patchy
BR.

Monday: Mainly IFR, with areas MVFR possible. Strong winds with
gusts up to 50 kt. RA likely, isolated TSRA, patchy BR.

Monday Night: Mainly VFR, with local IFR possible. Strong winds
with areas of gusts up to 40 kt. Chance RA.

Tuesday: Mainly VFR, with local MVFR possible. Breezy. Chance
RA.

Tuesday Night through Wednesday: VFR. Breezy.

&&

.MARINE...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

Tonight through Saturday Night...High confidence.

Dry and quiet weather with tranquil boating conditions. Winds
out of the W tonight at 10-15 kts shifting to the WNW/NW by Sat
AM. Winds shift to the N/E on Sat with speeds of 10-20 kts and
E/ESE 10-20s Sat night into Sun AM. Seas 2-4 ft.

Outlook /Sunday Night through Wednesday/...

Sunday: Winds less than 25 kt. Seas up to 5 ft. Chance of rain.

Sunday Night: Low risk for gale force winds with areas of gusts
up to 45 kt. Rough seas up to 17 ft. Rain, patchy fog, isolated
thunderstorms.

Monday: gale force winds with gusts up to 45 kt. Rough seas up
to 23 ft. Rain likely, isolated thunderstorms, patchy fog.

Monday Night: Low risk for gale force winds with gusts up to
45 kt. Rough seas up to 22 ft. Chance of rain.

Tuesday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Rough seas up to 15 ft. Chance of rain.

Tuesday Night: Moderate risk for Small Craft Advisory winds
with gusts up to 25 kt. Rough seas up to 12 ft. Slight chance
of rain.

Wednesday: Winds less than 25 kt. Rough seas up to 10 ft.

&&

.TIDES/COASTAL FLOODING...
Given this will be an inside runner (tracking inland vs offshore),
risk for coastal flooding is higher along the south coast than east
coast. Although, given wind direction looks to be southeast, east
coastal MA may still experience some flooding. ETSS and Steven's
Institute both offering storm surge values of 3-3.5 ft along the
south coast with Monday's high tide, and about 2 ft along east
coastal MA. Timing will be crucial as it always is with coastal
flooding. If the strongest winds and surge coincides with the timing
of high tide, moderate coastal flooding will be possible, higher
south coast than east coast, but both coastlines are in play. Stay
tuned for greater details over the weekend.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.

&&

SYNOPSIS...Nocera/BL
NEAR TERM...Loconto/BL
SHORT TERM...BL
LONG TERM...Nocera
AVIATION...Loconto/RM
MARINE...Loconto/RM
TIDES/COASTAL FLOODING...Nocera

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 16, 2:11 PM ESTFlood WatchBOXKent, Providence52 hr
Dec 16, 2:14 PM ESTCoastal Flood WatchBOXBristol, Kent, Newport, Providence, Washington24 hr
Dec 16, 4:07 AM ESTStorm WatchBOX23 hr

Nearby

High Wind Watches in Massachusetts, 2023High Wind Watches in Rhode Island, 2023Every high wind watch in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.